MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. PERFIX PLUG; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. PERFIX PLUG; SURGICAL MESH
Catalog Number 0112980
Medical Device Problem Codes Defective Device (2588); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Unspecified Infection (1930); Bowel Perforation (2668)
Date of Event 05/28/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
The patient's attorney alleges adverse patient outcome associated with the hernia mesh used to treat the patient including intra-abdominal infection, perforation, and death.No medical records, autopsy report, or death certificate have been provided.The clinical information provided by the attorney did not identify the perfix plug implants used to treat the patient were causative or even implicated in the issues experienced by the patient leading to his death, however, based on the information provided, no conclusions can be made.This emdr represents the bard/davol perfix plug implanted in 2014 on the patients left side.An separate emdr will be submitted for the perfix plug implanted in 2000 should additional information be provided, a supplemental emdr will be submitted.
 
Event or Problem Description
Attorney alleges that on or about (b)(6) 2000, the patient underwent right inguinal hernia repair using a marlex (perfix) plastic plug.It is alleged that on or about (b)(6) 2014, the patient underwent left inguinal hernia repair and perfix plug was implanted.It is alleged that the patient was suffering from this hernia on the left side for roughly two years.Per legal claim, on or about (b)(6) 2020, the patient, a massage therapist, was in the process of giving a client a message when he suddenly stopped working because he felt a cramp on his side.Within 2-3 seconds, the patient suddenly fell backwards and collapsed onto the floor.At this time the patient told his client he was feeling pain in the side of his stomach.It is alleged 3-4 minutes after the collapse, the patient stopped talking and become unresponsive.The patient regained consciousness and that during interaction with first responders, the patient once again fell unconscious and cpr was administered.The patient regained a pulse while in transport to hospital, however the patient was later pronounced dead.According to the patient¿s wife, the patient was feeling well the night before and the morning of his passing.According to the legal claim, an autopsy was conducted (no documents provided) and concluded patient died from severe intra-abdominal infection due to probable perforated right colon.It is alleged that during autopsy, frank peritonitis was found in the abdominal cavity as well as peritoneal adhesions.The surgeon observed the hernia mesh and a large hemorrhagic clot-like mass in the right pelvic area while further examining the abdominal cavity.Examination of the in-situ organs revealed right-sided urinary tract obstruction distal from the right-sided hemorrhagic pelvic mass.As a result, there was a right hydroureter and right hydronephrosis.While examining diffuse hemorrhagic necrosis of the right colon, the surgeon's ability to perform this portion of the exam was significantly limited due to inflammatory and hemorrhagic changes.According to the legal claim, the surgeon's opinion summary included a finding of significant purulent ascites and a large hemorrhagic clot which partially encased the right distal ureter and extended around the right kidney.The right side of the abdomen revealed diffuse hemorrhagic necrosis of the right colon.The autopsy conclusion confirmed that a severe intraabdominal infection was the cause of death.Given the marked findings, it would be within reason to assume the infection was disseminated throughout his blood (i.E., sepsis).The abdominal infection was centered in the right side of the abdominal cavity and had findings including obstruction of the right-sided urinary tract/kidney and necrosis of the right colon.In most cases this would be assumed to be due to perforated appendicitis, however the appendix in this case appeared grossly normal and microscopically did not show convincing evidence of appendicitis.Therefore, other causes of infection in this area were considered possible, including occult perforation of the right colon.This conclusion is somewhat supported by the large adjacent hemorrhagic clot found, and microscopic examination showing a focal are of possible organic material (i.E., possible stool) embedded within inflamed soft tissue.Attorney alleges that the patient passed away on (b)(6) 2020, at the age of (b)(6), as the result of a negligently performed hernia surgery and faulty surgical mesh in the bilateral inguinal areas of his body, and the condition of that surgical mesh, as well as the perforation of the right colon, severe intra-abdominal infection, and diffuse hemorrhagic necrosis of the right colon.

Brand Name
PERFIX PLUG
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key13518286
Report Number1213643-2022-90681
Device Sequence Number4473835
Product Code FTL
UDI-Device Identifier00801741016684
UDI-Public(01)00801741016684
Combination Product (Y/N)N
Initial Reporter StateHI
Initial Reporter CountryUS
PMA/510(K) Number
K922916
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 02/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/28/2018
Device Catalogue Number0112980
Device Lot NumberHUXJ1533
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/21/2022
Initial Report FDA Received Date02/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age45 YR
Patient SexMale